New Mexico, 2012

High Wind in New Mexico, April 14, 2012

April 14, 2012 · NWS EPZ · 5 events in 5 counties and zones

A strong upper low was moving into Southern Nevada with southwest flow across Southern New Mexico. A strong lee side low was located over Western Kansas with a tight pressure gradient over the region allowing winds to gust up to 82 mph.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A strong upper low was moving into Southern Nevada with southwest flow across Southern New Mexico. A strong lee side low was located over Western Kansas with a tight pressure gradient over the region allowing winds to gust up to 82 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 13, 2:19 PM MST, 9 hours 52 minutes earlier.

Area forecast discussion, Apr 13, 2:19 PM MST, 9 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
319 PM MDT FRI APR 13 2012

.SYNOPSIS...
WINDS WILL BEGIN TO INCREASE LATE TONIGHT AND REALLY START TO
BLOW ON SATURDAY. WE WILL SEE VERY STRONG WINDS AND LOTS OF
BLOWING DUST LATE SATURDAY MORNING INTO THE EARLY EVENING HOURS.
BEHIND THE WIND SYSTEM WE WILL SEE NOTICEABLY COOLER AIR MOVE INTO
THE REGION FOR SUNDAY AND MONDAY. BY THE MIDDLE PART OF NEXT WEEK
WE WILL CONTINUE OUR DRY SUNNY WEATHER WITH TEMPERATURES A FEW
DEGREES ABOVE NORMAL.

&&

.DISCUSSION...
LOOKS LIKE ALL THE PIECES TO THE WIND PUZZLE ARE FALLING INTO
PLACE. CURRENTLY AN APPROACHING UPPER LEVEL SYSTEM WAS DROPPING
SOUTH ALONG THE CALIFORNIA COAST. THIS SYSTEM WILL TURN EAST LATER
THIS EVENING AND BEGIN TO MOVE INTO NORTHERN ARIZONA. AT THE SAME
TIME A STRONG LEE SIDE SURFACE TROUGH WILL DEVELOP IN EASTERN
COLORADO LATE TONIGHT. WINDS WILL BEGIN TO INCREASE THIS EVENING.
IT LOOKS LIKE OVERNIGHT OUR EAST SLOPE LOCATIONS WILL SEE SOME
PRETTY STRONG WINDS SO A WIND ADVISORY HAS BEEN ISSUED FOR THOSE
ZONES JUST EAST OF AREA MOUNTAINS. THEN ON SATURDAY VERY STRONG
WINDS ALOFT WILL BEGIN TO MIX DOWN AND COMBINE WITH A STRONG
SURFACE PRESSURE GRADIENT. THIS WILL ALL LEAD TO VERY STRONG WINDS
DURING THE LATE MORNING AND EARLY AFTERNOON HOURS. A HIGH WIND
WARNING HAS BEEN ISSUED FOR ALL ZONES STARTING AT 12Z AND RUNNING
THROUGH THE EARLY EVENING HOURS. BLOWING DUST SEEMS ALMOST A GIVEN
FOR A LOT OF THE LOWLANDS. THE WINDS WILL BEGIN TO SLOW DOWN SOON
AFTER SUNSET ON SATURDAY EVENING. IN ADDITION TO THE WINDS THE
STORM SYSTEM MAY BRING A FEW SHOWERS TO THE GILA WILDERNESS AND
MAYBE A FEW SPRINKLES TO THE LOWLANDS WEST OF THE RIO GRANDE. ON
SUNDAY THE UPPER LEVEL SYSTEM WILL BEGIN TO PULL OFF TO THE EAST
AND COOLER AIR WILL SLIDE IN BEHIND THE SYSTEM. THE FIRST PART OF
NEXT WEEK WILL HAVE US DRY AND SUNNY WITH A WARMING TREND INTO THE
MIDDLE PART OF THE WEEK. IT DOESN'T LOOK LIKE WE WILL SEE BREEZY
WINDS RETURN TO THE AREA UNTIL NEXT THURSDAY.

LOOKING AT TEMPERATURES...ON SATURDAY A COLD FRONT WILL MOVE
ACROSS THE AREA AND BEGIN OUR COOL DOWN. FOR SATURDAY WE WILL SEE
TEMPERATURES RUNNING A FEW DEGREES BELOW NORMAL DESPITE THE
HOWLING WINDS. THEN ON SUNDAY THE COOL AIR POURS IN AND WE WILL
SEE HIGHS RUNNING ALMOST FIFTEEN DEGREES BELOW NORMAL. ON MONDAY
WE WILL BEGIN OUR RAPID WARM UP UNDER SUNNY SKIES WITH HIGHS
RUNNING AROUND SEVEN TO TEN DEGREES BELOW NORMAL. THEN ON TUESDAY
WE WILL SEE HIGHS RUNNING A COUPLE OF DEGREES ABOVE NORMAL AND
THEN FOR THE REST OF THE WEEK WE WILL SEE HIGHS RUNNING FIVE TO
SEVEN DEGREES ABOVE NORMAL.

&&

.AVIATION...VALID 14/00Z-15/00Z.
VFR CONDITIONS EXPECTED FOR ALL TERMINALS AND ROUTES THROUGH ROUGHLY
19Z.  BLDU THEREAFTER WILL LIKELY REDUCE VSBY 1-3 SM MOST
AREAS...FALLING TO 1/2-1 MILE IN SOME SPOTS. WEST TO SOUTHWEST WINDS
WILL STRENGTHEN OVER MOUNTAIN RIDGES LATER THIS EVENING AND
AREA-WIDE SATURDAY...AHEAD OF A POTENT WINTER STORM SYSTEM MOVING
INTO AZ/NM SAT AND SUN. LOOK FOR WINDS 230-260 20-30G40 KTS UNTIL
04Z...WITH 30-40G55 KTS ALG TO ~50 SM EAST OF AREA MTNS THROUGH
12Z.  HIGH WINDS RETURN AREA WIDE AFT 16Z...WHERE 35-45G60+ KTS ARE
POSSIBLE ALONG AND NEAR EAST SLOPES OF PROMINENT TERRAIN. MDT-SVR
TURBC SFC-150 AFT 16Z SATURDAY ALL AREAS...WITH SVR TURBC SFC-200
ALG TO ROUGHLY ~100 SM E OF AREA MTNS AFT 12Z.

&&

.FIRE WEATHER...
RED FLAG WARNING IN EFFECT FOR THE WEST TEXAS ZONES FROM 11 AM TO 8
PM SATURDAY FOR THE SACRAMENTO MOUNTAINS...SOUTH CENTRAL NEW MEXICO
DESERTS AND THE WEST TEXAS ZONES. SOUTHWEST TO WEST UPPER LEVEL
WINDS WILL STRENGTHEN FURTHER ACROSS THE REGION SATURDAY...AHEAD OF
A POTENT WINTER STORM SYSTEM AS IT APPROACHES THE AREA. WINDS FROM
CONTRIBUTION TO WIND SPEEDS FROM MOMENTUM MIX DOWN...AND THOSE
RESULTING FROM A STRENGTHENING SURFACE PRESSURE GRADIENT
SATURDAY...WILL RESULT IN HIGH WINDS AREA WIDE SATURDAY. GIVEN VERY
DRY EXISTING FUEL MOISTURES AND GENERALLY HIGH OR GREATER FIRE
DANGERS...CONDITIONS ARE FAVORABLE FOR THE RED FLAG WARNING SATURDAY.

THE TROUGH WILL CARRY A WINTER STORM SYSTEM THROUGH AZ/NM LATER
SATURDAY...RAISING MIN RH VALUES TO 20-70 PERCENT FOR ALL AREAS
EXCEPT NEAR AND EAST OF THE RIO GRANDE VALLEY.  THIS ALSO INCLUDES
THE SACRAMENTO MOUNTAINS...WHERE RANGE WILL LIE SUFFICIENTLY FAR
FROM THE SURGE OF ADDITIONAL MOISTURE.  SNOW LEVELS WILL LIKELY
BEGIN AROUND 8000 FEET EARLY SAT MORNING...AND LOWER TO 6500 FEET
LATE SATURDAY NIGHT. AN INCH OR TWO OF SNOW ACCUMULATION IS POSSIBLE
OVER THE HIGHEST TERRAIN IN THE GILA WILDERNESS AND SACRAMENTO
MOUNTAINS BY SUNDAY.

TROUGH AND ACCOMPANYING SYSTEM MOVE OUT OF THE AREA MONDAY...WITH
DRY LIGHT NORTHWEST FLOW ALOFT TO FOLLOW THROUGH THE MIDDLE OF NEXT
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 65  78  47  65  43 /   0   0  10  10   0
SIERRA BLANCA           54  79  40  62  40 /   0   0   0  10   0
LAS CRUCES              49  74  37  61  37 /   0   0  10  10  10
ALAMOGORDO              48  75  36  60  39 /   0   0  10  10  10
CLOUDCROFT              33  52  22  35  23 /   0  10  10  20  20
TRUTH OR CONSEQUENCES   49  67  36  57  38 /   0  10  20  10  10
SILVER CITY             43  57  28  45  31 /  10  40  30  20  20
DEMING                  46  70  37  59  37 /   0  10  20  10  10
LORDSBURG               43  63  35  57  38 /  10  30  30  10   0
WEST EL PASO METRO      59  75  45  60  42 /   0   0  10  10   0
DELL CITY               48  82  37  66  36 /   0   0   0  10   0
FORT HANCOCK            55  82  45  68  41 /   0   0   0  10   0
LOMA LINDA              54  71  37  55  38 /   0   0  10  10  10
FABENS                  60  79  45  66  41 /   0   0  10  10   0
SANTA TERESA            51  76  40  61  39 /   0   0  10  10   0
WHITE SANDS HQ          57  73  43  60  42 /   0   0  10  10  10
JORNADA RANGE           39  72  30  60  31 /   0   0  10  10  10
HATCH                   45  68  33  59  34 /   0   0  10  10  10
COLUMBUS                49  70  38  59  37 /   0   0  10  10   0
OROGRANDE               53  77  40  62  40 /   0   0  10  10   0
MAYHILL                 42  61  27  44  30 /   0   0  10  10  20
MESCALERO               35  59  24  42  27 /   0  10  10  20  20
TIMBERON                38  61  27  44  29 /   0   0  10  10  20
WINSTON                 39  55  25  45  28 /   0  20  20  20  20
HILLSBORO               45  62  35  53  38 /   0  10  20  10  10
SPACEPORT               46  68  34  58  35 /   0   0  20  10  10
LAKE ROBERTS            34  56  21  46  25 /  10  40  30  20  20
HURLEY                  41  59  29  47  31 /   0  30  30  10  20
CLIFF                   35  60  29  55  32 /  10  40  30  20  10
MULE CREEK              35  54  26  48  32 /  10  50  30  20  20
FAYWOOD                 42  64  31  52  33 /   0  20  20  10  20
ANIMAS                  44  63  34  59  35 /  10  20  20  10   0
HACHITA                 41  65  37  59  37 /   0  20  20  10   0
ANTELOPE WELLS          47  66  37  58  35 /   0  20  20  10   0
CLOVERDALE              46  59  33  49  32 /  10  20  20  10   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 6 AM TO 10 PM MDT SATURDAY FOR NMZ401>417.

     RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR NMZ110>113.

     RED FLAG WARNING FROM 11 AM TO 8 PM MDT SATURDAY FOR NMZ112-113.

     WIND ADVISORY FROM 6 PM THIS EVENING TO 6 AM MDT SATURDAY FOR
     NMZ408-416.

TX...HIGH WIND WARNING FROM 6 AM TO 10 PM MDT SATURDAY FOR TXZ418>424.

     RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR TXZ055-056.

     RED FLAG WARNING FROM 11 AM TO 8 PM MDT SATURDAY FOR TXZ055-056.

     WIND ADVISORY FROM 6 PM THIS EVENING TO 6 AM MDT SATURDAY FOR
     TXZ419.

&&

BRICE/TRIPOLI
Hazardous weather outlook, Apr 13, 5:39 AM MST, 18 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
639 AM MDT FRI APR 13 2012

NMZ401>417-TXZ418>424-141245-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
639 AM MDT FRI APR 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

STRONG SPRING WINDS RETURN TODAY TO SOUTHERN NEW MEXICO AND FAR
WEST TEXAS. DRY CONDITIONS...WARM TEMPERATURES...AND DEEP MIXING
WILL ALLOW FOR A LOT OF BLOWING DUST ACROSS THE REGION. SOUTHWEST
WINDS OF 20 TO 30 MPH WITH GUST OVER 40 MPH ARE EXPECTED TODAY.
AREAS OF REDUCED VISIBILITY ALSO ANTICIPATED DUE TO THE BLOWING DUST.
EAST SLOPE LOCATIONS CAN EXPECT GUSTY CONDITIONS OVERNIGHT WITH
STRONG WINDS EAST OF N/S RIDGE LINES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY WINDS FURTHER STRENGTHEN PROMPTING THE ISSUANCE OF A WIND
ADVISORY FOR THE ENTIRE FORECAST AREA. MORE BLOWING DUST WITH LOW
VISIBILITIES AND POSSIBLE ROAD CLOSURES DUE TO DANGEROUS TRAVEL
CONDITIONS. THE UPPER STORM RESPONSIBLE WILL MOVE TOWARD WESTERN
NEW MEXICO LATE IN THE AFTERNOON AND BRING SOME PRECIPITATION
CHANCES TO THE GILA REGION AND SURROUNDING LOWLANDS. ISOLATED SNOW
WILL BE POSSIBLE ABOVE 7000 FT ELEVATION. ACCUMULATIONS SHOULD BE
LIGHT. SUNDAY THE SYSTEM PASSES THROUGH NORTHERN NEW MEXICO.
AREA MOUNTAINS WILL CONTINUE TO SEE SLIGHT CHANCES FOR PRECIPITATION
WHILE THE LOWLAND REMAIN MOSTLY DRY. A PACIFIC FRONT WILL PUSH IN
LATE SATURDAY AND BRING COOLER CONDITIONS FOR SUNDAY AND MONDAY.
FOR THE REST OF THE FORECAST PERIOD...WARMER...DRIER...AND CALMER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WIND SPEEDS AND GUSTS AS WELL AS
LOCAL VISIBILITIES VIA OR SPOTTER PHONE LINE OR OUR EL PASO NATIONAL
WEATHER SERVICE FACEBOOK PAGE.

BIRD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Lowlands of the Bootheel

When
April 14, 12:11 AM MST to 3:00 AM MST
Where
Lowlands of the Bootheel forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

A mesonet site located 8 miles north-northwest of Rodeo reported a peak gust of 62 mph.

High Wind, Central Tularosa Basin

When
April 14, 4:35 AM MST to 5:00 PM MST
Where
Central Tularosa Basin forecast zone
Measured
57 kt (66 mph) estimated gust
Reported by
Mesonet

A peak gust of 66 mph was reported at a mesonet site 27 miles northwest of Northrup Landing. A peak gust of 58 mph was also reported 11 miles southwest of Northrup Landing at 435 AM LST.

High Wind, Southern Tularosa Basin

When
April 14, 5:00 AM MST to 4:00 PM MST
Where
Southern Tularosa Basin forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
RAWS

The peak gust across the zone was 82 mph at San Augustin Pass. Other gusts included 71 mph 5 miles northeast of San Augustin Pass, 62 mph 1 miles west of White Sands Main Post, 60 mph 6 miles east-southeast of White Sands Main Post and 58 mph 1 mile north of the White Sands Main Post.

High Wind, Sierra County Lakes

When
April 14, 12:55 PM MST to 2:00 PM MST
Where
Sierra County Lakes forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
33.131, -107.192 (the zone’s center; the record gives no point)

The Truth or Consequences ASOS reported a peak gust of 58 mph.

High Wind, Southwest Desert/Mimbres Basin

When
April 14, 4:30 PM MST to 6:00 PM MST
Where
Southwest Desert/Mimbres Basin forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

The Deming ASOS reported a peak gust of 59 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374203, 374205, 374206, 374207, 374208.